Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 14, NWS Brownsville, TX

May 20, 2011Brooks County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 20, 2011, 6:40 PM CDT for Brooks County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2011, 6:40 PM CDT (23:40 UTC)
Expired
May 20, 2011, 7:25 PM CDT
In force
45 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Brooks County, TX

The radar

The Corpus Christi radar (KCRP), 105 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2011-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3928 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2011-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3928 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

809 
WUUS54 KBRO 202340
SVRBRO
TXC047-210045-
/O.NEW.KBRO.SV.W.0014.110520T2340Z-110521T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
640 PM CDT FRI MAY 20 2011

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BROOKS COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 745 PM CDT

* AT 640 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING 60 MPH WINDS...OVER CENTRAL BROOKS COUNTY...MOVING NORTH
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL BROOKS COUNTY BY 640 PM CDT.
  RURAL NORTHERN BROOKS COUNTY BY 715 PM CDT.
  RURAL NORTHEASTERN BROOKS COUNTY BY 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY. DO NOT USE ELECTRICAL APPLIANCES OR TELEPHONES.

WIND GUSTS TO 60 MPH OR MORE WILL CAUSE SOME STRUCTURAL DAMAGE...
MAINLY TO TREES AND POWER LINES. POORLY ANCHORED ROOFS...MOBILE
HOMES...AND SHEDS ARE ALSO AT RISK.

QUARTER SIZE HAIL IS LIKELY. MOVE INDOORS IMMEDIATELY.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2718 9832 2718 9807 2688 9818 2706 9833
TIME...MOT...LOC 2340Z 188DEG 10KT 2706 9821

$$

61
2 follow-up statements
840 
WWUS54 KBRO 210007
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
707 PM CDT FRI MAY 20 2011

TXC047-210045-
/O.CON.KBRO.SV.W.0014.000000T0000Z-110521T0045Z/
BROOKS-
707 PM CDT FRI MAY 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL BROOKS COUNTY...

AT 646 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED PENNY SIZE 
HAIL WITH THIS STORM.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE
THUNDERSTORM WAS NOW 6 MILES SOUTH OF FALFURRIAS...MOVING NORTH AT 10
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN BROOKS COUNTY BY 710 PM CDT.

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
  QUARTER SIZE HAIL.
  60 MPH WIND GUSTS.
  EXCESSIVE AND DEADLY CLOUD-TO-GROUND LIGHTNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL. THIS IS A DANGEROUS 
STORM.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&


LAT...LON 2708 9827 2718 9826 2718 9807 2706 9811
TIME...MOT...LOC 0006Z 188DEG 10KT 2716 9815

$$

61
679 
WWUS54 KBRO 210025
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
725 PM CDT FRI MAY 20 2011

TXC047-210035-
/O.CAN.KBRO.SV.W.0014.000000T0000Z-110521T0045Z/
BROOKS-
725 PM CDT FRI MAY 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BROOKS COUNTY IS
CANCELLED...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED...AND THEREFORE
THE WARNING HAS BEEN CANCELLED.

LOCAL LAW ENFORCEMENT OFFICIALS REPORTED QUARTER SIZE HAIL IN 
FALFURRIAS.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.


LAT...LON 2708 9827 2718 9826 2718 9807 2706 9811
TIME...MOT...LOC 0025Z 188DEG 10KT 2721 9814

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:21 PM CDT, 19 minutes earlier.

Area forecast discussion, May 20, 6:21 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
621 PM CDT FRI MAY 20 2011

.DISCUSSION...SEE AVIATION SECTION BELOW FOR UPDATED DISCUSSION ON
THE 00Z TAF PACKAGE.

&&

.AVIATION...VFR FLIGHT CATEGORIES ARE SEEN OVER AREA TERMINALS
EARLY THIS EVENING...WITH CLEAR TO LITTLE CLOUD COVER SEEN THIS
AFTERNOON. HOWEVER...ISOLATED SHOWERS WITH A FEW STRAY
THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER LOCATIONS NORTH AND
SLIGHTLY WEST OF MFE. FOR THE MOST PART...THIS ACTIVITY SHOULD NOT
AFFECT ANY OF THE AREA TERMINALS BEFORE DIMINISHING THIS EVENING.
HOWEVER...WILL NOT COMPLETELY RULE OUT MFE BEING AFFECTED BY A
STRAY SHOWER BEFORE THIS ACTIVITY DIMINISHES. LATER THIS
EVENING AND INTO THE OVERNIGHT HOURS...LOW CLOUDS WILL AGAIN
RETURN TO AREA TERMINALS. THIS WILL BRING A RETURN OF PREVAILING
MVFR CIGS DURING THE OVERNIGHT AND PREDAWN HOURS...WITH A FEW
PERIODS OF IFR CONDITIONS NOT OUT OF THE QUESTION. HOWEVER...CLOUD
COVER WILL SCATTER AND LIFT AFTER SUNRISE ON SATURDAY...BRINGING
A RETURN TO VFR CONDITIONS. OTHERWISE...EXPECT WINDS TO LET UP
THIS EVENING TO BRING WIND SPEEDS OVERNIGHT TO AROUND 8-12 KNOTS
OUT OF THE SOUTHEAST FOR AREA TERMINALS. HOWEVER...THESE WINDS WILL
AGAIN INCREASE AND BECOME GUSTY BY SATURDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 349 PM CDT FRI MAY 20 2011/

DISCUSSION...HAVE MADE A FEW MINOR CHANGES TO THE FORECAST FOR
THE REST OF THIS AFTERNOON AND INTO EARLY THIS EVENING BEFORE
SENDING THE FORECAST PACKAGE. OVER THE LAST HOUR...AN ISOLATED
SHOWER OR TWO HAVE DEVELOPED OVER THE SOUTH CENTRAL HIDALGO COUNTY
ALONG THE DRY LINE. AS IT GRADUALLY SHIFTS EAST ACROSS THE AREA.
AS THE DRYLINE INTERACTS WITH WARM AIRMASS AND GUSTY SOUTHEASTERLY
WINDS AHEAD OF IT...SOME ISOLATED CONVECTION WILL BE POSSIBLE THIS
EVENING. ANY ACTIVITY THAT DEVELOPS WILL LIKELY DIMINISH BY
MIDNIGHT...IF NOT A FEW HOURS EARLIER. OTHERWISE...THE FORECAST
REMAINS UNCHANGED.

IN ADDITION TO THESE CHANGES...PLEASE SEE UPDATED MARINE SECTION
FOR INFORMATION ON THE SMALL CRAFT ADVISORY.

MARINE...THE SMALL CRAFT ADVISORY FOR THE LAGUNA MADRE HAS BEEN
EXTENDED A FEW HOURS...UNTIL 7 PM. WINDS AHEAD OF A SLOWLY
APPROACHING DRYLINE HAVE BEEN RATHER GUSTY OVER LAND AREAS THE
PAST HOUR OR SO. THIS TREND WILL LIKELY CONTINUE FOR AT LEAST A
COUPLE MORE HOURS. THEREFORE...HAVE EXTENDED THE SMALL CRAFT
ADVISORY FOR THE BAY WATERS THROUGH 7 PM. THE ADVISORY OVER THE
NEARSHORE AND OFFSHORE WATERS REMAINS THE SAME...WHICH GOES UNTIL
4 AM. WHILE WINDS HAVE BEEN RATHER MARGINAL OVER THIS AREA...THE
SEAS HAVE REMAINED ELEVATED. WINDS WILL LIKELY INCREASE A BIT
OVERNIGHT...ALLOWING SEAS TO REMAIN ELEVATED AS WELL.
OTHERWISE...NO OTHER CHANGES WERE NEEDED.

PREV DISCUSSION... /ISSUED 203 PM CDT FRI MAY 20 2011/

SHORT TERM.../TONIGHT THROUGH SATURDAY NIGHT/...THE MAIN HIGHLIGHTS
DURING THE SHORT TERM PERIOD WILL CONTINUE TO BE THE ONGOING HEAT
AND HUMIDITY ACROSS DEEP SOUTH TX. THE WEATHER PATTERN IS NOT
EXPECTED TO WAIVER MUCH...SO NO NOTICEABLE CHANGES ARE ANTICIPATED
THE NEXT 24 TO 36 HRS. SFC LOW PRESSURE SYSTEM WILL TAKE UP
RESIDENCE ACROSS THE CENTRAL UNITED STATES DURING THE PERIOD. CLOSER
TO HOME...SFC FRONTAL BOUNDARY DRAPED ACROSS NORTHERN AND CENTRAL
SECTIONS OF THE STATE TODAY WILL REMAIN FAIRLY STATIONARY INTO
TOMORROW. SHOWERS/TSTMS FIRING ALONG THIS BOUNDARY TODAY AND TONIGHT
ARE AGAIN EXPECTED TO DEVELOP AGAIN ON SATURDAY. DEEP SOUTH TX WILL
REMAIN ON THE DRY SIDE OF THINGS AS MOST OF THE UPPER LVL ENERGY AND
SFC FEATURES WILL REMAIN WELL NORTH. SO...MORE WARM TO HOT AND
CERTAINLY MUGGY TO SULTRY CONDITIONS WILL PERSIST LOCALLY THROUGH
THE MIDDLE OF THE WEEKEND. OVERNIGHT TEMPERATURES WILL BE CLOSER TO
80 DEGREES WHILE DAYTIME HIGHS REACH THE 90S WITH LOW 100S ACROSS
OUR WESTERN COS. ANOTHER BREEZY TO WINDY DAY IS EXPECTED SATURDAY
ACROSS THE RGV AS A FAIRLY TIGHT PRESSURE GRADIENT IS MAINTAIN
BETWEEN HIGH PRESSURE ACROSS THE GULF AND LOW PRESSURE ACROSS THE
SOUTHERN PLAINS.

LONG TERM...A MID LEVEL TROUGH OF LOW PRESSURE WILL PERSIST OVER
THE CENTRAL AND NORTHERN PORTIONS OF THE COUNTRY THROUGH THE END
OF NEXT WEEK WITH MID LEVEL RIDGING LINGERING OVER MEXICO...THE
EASTERN PACIFIC AND THE GULF OF MEXICO. THIS SOUTHERN RIDGING WILL
THEN START BUILDING AND INTENSIFYING TO THE NORTH OVER TEXAS AND
THE CENTRAL PORTION OF THE COUNTRY LATE NEXT WEEK. THIS INCREASED
RIDGING WILL MAINTAIN A HOT AND DRY PATTERN OVER DEEP SOUTH TEXAS
WITH NO SIGNIFICANT MOISTURE EXPECTED TO ADVECT OVER THE REGION.
THE GFS AND THE ECMWF ARE IN PRETTY GOOD AGREEMENT IN THE GENERAL
BUILDING OF THE MID LEVEL RIDGING FROM THE SOUTH AND RUN TO RUN
CONSISTENCY WITH THE GFS MEX MOS GUIDANCE SHOWING GOOD STABILITY.
WILL GO CLOSE TO MOS GUIDANCE FOR POPS AND MIN TEMPS AND WILL GO
ABOVE GUIDANCE FOR MAX TEMPS AS BELIEVE THAT THE MODEL GUIDANCE
IS UNDERESTIMATING THE CURRENT HEATING TRENDS A BIT.

MARINE...TONIGHT THROUGH SATURDAY NIGHT...THE 1 PM OBSERVATION FROM
BUOY020 INDICATED WINDS WERE SE AROUND 15 KTS GUSTING TO AROUND
18 KTS AND SEAS WERE AROUND 7 FT WITH A PERIOD OF 8 SECONDS. NOT
MUCH IN THE WAY OF IMPROVEMENTS TO THE MARINE FORECAST ARE
ANTICIPATED DURING THIS FORECAST PERIOD. A TIGHT LOCAL PRESSURE
GRADIENT WILL BE MAINTAINED BETWEEN HIGH PRESSURE ACROSS THE GULF
AND LOW PRESSURE INLAND. THE CURRENT MODERATE TO STRONG ONSHORE
FLOW WILL PREVAIL LEADING TO UNFAVORABLE MARINE CONDITIONS.
MODERATE TO STRONG WINDS THIS AFTN ACROSS THE BAY WILL DIMINISH
LATE THIS AFTN AND TONIGHT ONLY TO INCREASE ONCE AGAIN DURING THE
DAY SATURDAY. OFFSHORE WINDS HAVE DIMINISHED...BUT ARE EXPECTED TO
INCREASE OVERNIGHT AGAIN. RELATIVELY HIGH SEAS ARE LIKELY TO BE
MAINTAINED TONIGHT THRU THE DAYTIME HRS TOMORROW. WILL EXTEND THE
SCA FOR THE NEARSHORE AND OFFSHORE GULF WATERS THRU THE OVERNIGHT
HRS. IN THE LONGER RANGE MARINE PERIOD...EXPECT THE STRONG PGF TO
FINALLY WEAKEN AROUND MIDWEEK ALLOWING THE WINDS AND SEAS TO
FINALLY SLACKEN SOME FALLING BELOW SCA LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  92  78  90 /  20  10  10   0
BROWNSVILLE          78  92  79  92 /  20  10  10   0
HARLINGEN            77  95  79  94 /  20  10  10   0
MCALLEN              77  97  78  96 /  20  10  10   0
RIO GRANDE CITY      77 100  76 101 /  10  10  10   0
SOUTH PADRE ISLAND   77  86  78  87 /  20  10  10   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 7 PM CDT THIS EVENING FOR
     GMZ130-132-135.

     SMALL CRAFT ADVISORY UNTIL 4 AM CDT SATURDAY FOR GMZ150-155-170-
     175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

67/51
Hazardous weather outlook, May 20, 2:07 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
207 PM CDT FRI MAY 20 2011

GMZ130-132-135-150-155-170-175-211100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
207 PM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE ACROSS THE LAGUNA
MADRE AND GULF OF MEXICO WATERS FOR THE REMAINDER OF TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 4 AM CDT SATURDAY FOR
THE NEARSHORE AND OFFSHORE GULF OF MEXICO WATERS.

WINDS AND SEAS WILL REMAIN UNSETTLED THROUGH ABOUT MID WEEK...WITH
SMALL CRAFT ADVISORY CONDITIONS POSSIBLE. A WEAK FRONT WILL
APPROACH FROM THE NORTH AROUND MID WEEK...WHICH WILL PRODUCE
PRESSURE RISES UPSTREAM AND FLATTEN THE GRADIENT...REDUCING WINDS
THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ248>257-211100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
207 PM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A HIGH RISK FOR RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA.

HEAT INDICES WILL RANGE BETWEEN 107 AND 113 THROUGH THE REMAINDER
OF THIS AFTERNOON INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDICES WILL RANGE BETWEEN 107 AND 114 ACROSS PORTIONS OF
DEEP SOUTH TEXAS DURING THE MIDDAY AND AFTERNOON HOURS ON SATURDAY.

AN ELEVATED RISK FOR RIP CURRENTS WILL PERSIST AT THE LOCAL
BEACHES THROUGH THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 20, 4:01 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
401 PM CDT FRI MAY 20 2011

TXZ250-251-253>257-210115-
BROOKS-KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON-
COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...FALFURRIAS...SARITA...MCALLEN...
EDINBURG...PHARR...MISSION...WESLACO...RAYMONDVILLE...
BROWNSVILLE...HARLINGEN...PORT MANSFIELD...PORT ISABEL...
SOUTH PADRE ISLAND...LAGUNA HEIGHTS...LAGUNA VISTA
401 PM CDT FRI MAY 20 2011

...STRONG SOUTH TO SOUTHEAST WINDS CONTINUE ACROSS THE LOWER TEXAS
COAST THIS AFTERNOON...
...HEAT INDEX VALUES REACHING 105 DEGREES TO 113 DEGREES ACROSS
EASTERN PORTIONS OF DEEP SOUTH TEXAS THIS AFTERNOON...

THE COMBINATION OF A THERMAL SURFACE LOW ACROSS DEEP SOUTH TEXAS
AND A STRONG LOW LEVEL JET OFFSHORE THE LOWER AND MIDDLE TEXAS
COAST THIS AFTERNOON WILL CONTINUE TO PRODUCE STRONG SOUTH TO
SOUTHEAST WINDS OF 20 TO 25 MPH WITH GUSTS TO 30 TO 35 MPH. WINDS
MAY BRIEFLY REACH 25 TO 30 MPH WITH GUSTS TO NEAR 40 MPH. THIS
WILL CONTINUE THROUGH THE REST OF THE AFTERNOON INTO EARLY THIS
EVENING BEFORE THE UNSEASONABLY WARM TEMPERATURES CURRENTLY ACROSS
THE AREA BEGIN TO FALL AFTER SUNSET ALLOWING WINDS TO BEGIN TO DIMINISH.

WINDS OF THIS STRENGTH CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE OR LIGHTWEIGHT VEHICLES. MOTORISTS ARE URGED TO
USE CAUTION WHILE TRAVELING KEEPING BOTH HANDS ON THE WHEEL.
ALSO...RESIDENTS SHOULD FASTEN DOWN OR BRING INDOORS ANY LOOSE
OBJECTS THAT COULD BE PICKED UP BY THE WIND AND BLOWN AROUND.

IN ADDITION...THE COMBINATION OF THE UNSEASONABLY VERY WARM
TEMPERATURES ACROSS THE AREA AND THE ABUNDANT MOISTURE AT THE
SURFACE CONTINUE TO PRODUCE HEAT INDEX VALUES OF 105 TO 110
DEGREES THIS AFTERNOON WITH ISOLATED AREAS OF 111 TO 113 DEGREES.
THESE HIGH HEAT INDEX VALUES WILL CONTINUE THROUGH THE REST OF THE
AFTERNOON INTO THE EARLY EVENING BEFORE TEMPERATURES BEGIN TO FALL
AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING.

DRINK PLENTY OF WATER...BEFORE YOU GET THIRSTY. WEAR LIGHTWEIGHT
AND LIGHT COLORED CLOTHING. RESERVE STRENUOUS EXERCISE FOR EARLY
MORNING OR EVENING HOURS.

STAY IN AIR CONDITIONED LOCATIONS IF POSSIBLE. AT RISK
RESIDENTS...INCLUDING SMALL CHILDREN...THE ELDERLY AND
INFIRM...SHOULD REMAIN IN AIR CONDITIONED LOCATIONS.
DO NOT LEAVE CHILDREN OR PETS IN LOCKED VEHICLES!

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
UPDATES.

&&

FOR ALL YOUR LOCAL WEATHER NEEDS...GO TO OUR WEBSITE AT

HTTP://WEATHER.GOV/RGV.

CASTILLO
Special weather statement, May 20, 5:38 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
538 PM CDT FRI MAY 20 2011

TXZ250-252-253-202330-
HIDALGO-STARR-BROOKS-
538 PM CDT FRI MAY 20 2011

...SMALL HAIL WILL AFFECT EXTREME NORTHEAST STARR COUNTY AND EXTREME
NORTHWEST HIDALGO COUNTY...

THUNDERSTORMS...MOVING SOUTHEAST AT 5 MPH...WILL AFFECT PUERTO
RICO...UNTIL 630 PM CDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR.
FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...
CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. NICKEL SIZE HAIL
IS EXPECTED. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...
AND MINOR FLOODING OF POOR DRAINAGE AREAS.
&&
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION!

61

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:09 AM CDTSmall Craft Advisory for WindsBRO10 hr
May 20, 6:01 PM CDTAreal Flood AdvisoryBROBrooks, Hidalgo, Jim Hogg, Starr59 min
May 20, 6:14 PM CDTSevere Thunderstorm WarningBROBrooks61 min
May 20, 6:54 PM CDTAreal Flood AdvisoryBROBrooks, Jim Hogg2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.